Can Plan B Delay Your Period?

Here’s the scenario. You had sex with your partner and the condom broke, causing him to ejaculate inside you. You’re not ready to have kids so you decide to take Plan B. Later in the month you realize something troubling – you haven’t had your period. You start to panic. You head to the internet and type in your question: Can Plan B delay your period? Now you’re here so let’s talk.

Can Plan B Delay Your Period?

First and foremost, let me set your mind at ease. Yes, Plan B can delay your period. You next question is probably how long can Plan B delay your period. This one is a little more complicated and the answer varies from woman to woman. Before we go any further, let’s talk about why Plan B can delay your period so you can understand what’s going on with your body a little bit better.

Can Plan B Delay Your Period

Why Can Plan B Delay Your Period?

Taking Plan B creates a hormonal imbalance in your body. While that sounds like a bad thing, it really isn’t. Basically, Plan B contains high levels of progesterone. Progesterone is a hormone that naturally occurs in a woman’s body when she is pregnant. Progesterone slows down the ovulation process or stops it entirely which is why it occurs in such high levels while a woman is pregnant. You certainly don’t want to be ovulating while you’re already carrying a baby. When you take Plan B, you are getting a high dosage of that hormone which in effect tricks your body into thinking it’s already pregnant which stops the ovulation process. When the hormone level begins to decrease rapidly (not long after you’ve taken your medication), your body then thinks you’re no longer pregnant and begins the ovulation process all over again. This is also why some women experience bleeding or spotting after they take Plan B. Your body passes the blood rich uterine lining and bleeding may occur at this point. This is where the confusion may come in.

Because you’ve created that imbalance and the internal confusion, your period could easily be delayed after you take Plan B. Sometimes it’s just delayed by a few days. Other times, it may be delayed by a week or more. For some women, it takes two or three months for their menstrual cycle to get back on track. You would still get your period in that time, but it could be later or earlier than it normally would be. If you’ve taken Plan B, it’s a good idea to schedule an appointment with your doctor within three weeks of taking it. They’ll be able to tell you whether or not the medication has been effective much quicker than a home pregnancy test. By visiting your doctor, you’ll be able to know for sure and then you can stop worrying about when your period will come. Remember, stress can also make your period late or could cause you to skip your period entirely. If you’re stressing over a late period, you may be delaying it further. Have patience. Your cycle will get back on track. It just takes a little time.

50 Comments

Add a Comment

Your email address will not be published. Required fields are marked *